If you’ve ever experienced heartburn, you know that it can be sickening, uncomfortable, painful… even frightening. Some common symptoms include a sore throat, difficulty swallowing, coughing, an acid taste in your throat and mouth, and, of course, a pain or burning sensation in your chest. That chest pain is where the fear factor comes in: people commonly mistake heartburn for a heart attack, and many of them wind up in emergency rooms as a result.
Heartburn is incredibly common in the US: it affects approximately 40 percent of Americans on a regular basis. For relief, millions of people turn to a class of drugs called proton pump inhibitors, or PPIs. PPIs may be prescribed by your doctor, or sold over the counter. A few popular brand names you may recognize are Nexium, Aciphex, Prilosec, Protonix, or Dexilant. These medications work by shutting down the production of hydrochloric acid in the stomach. Because they provide significant and fast-acting relief, PPIs are a huge money-maker for the pharmaceutical industry: they bring in about $15 billion per year in prescriptions alone.
However, there’s a big problem with PPIs: they’ve been linked to a long list of detrimental health effects, especially if you use them long term. Although treatment with PPIs is generally recommended for between four and eight weeks, many people take them for much longer, based on fear that their heartburn symptoms will return. There is a large body of research that suggest that this can lead to some scary health problems down the road.
New research presented by the American Society of Nephrology (ASN) has linked the use of PPIs to a higher risk of developing kidney stones, and an even higher risk of chronic kidney disease. An analysis of just over 187,000 participants over a 12-year period revealed that individuals who used PPIs had a 12 percent higher risk of developing a kidney stone. PPIs were also linked to lower excretion of various minerals (including calcium and magnesium) in the urine. These minerals are main components of kidney stones.
A second study by the same research group revealed that taking PPIs was linked to a higher risk of developing chronic kidney disease: more than 30 percent higher. That’s a frightening percentage. I have seen several patients in the last few years who suffer with chronic kidney disease that has been attributed to long term use of PPIs.
Another new study, recently presented at the American Heart Association 2016 Scientific Sessions, found a link between the use of PPIs and a higher risk of ischemic stroke. While this was an observational study, and researchers state that more research needs to be done on this connection, the initial findings are troubling. According to Dr. Thomas Sehested, the leader of the study:
“… We would recommend that people should not take these drugs unless there is a clear indication for them. Many people are taking them unnecessarily or they are continuing to take them long-term when they don’t need to. I would urge doctors to review their patients on PPIs and look at why they are taking these drugs and consider whether they really need them or if they could take a lower dose.”
If this new research isn’t enough to make you consider a more natural option for managing your heartburn, take a look at some of the other dangers of PPIs:
– Long term use of PPIs has been found to increase the risk of gastrointestinal infections, osteoporosis, and pneumonia.
– Long term use of PPIs has been associated with higher risk of developing dementia.
– Blocking the stomach from making hydrochloric acid can decrease your body’s ability to absorb certain nutrients, including calcium, folic acid, iron, magnesium, and vitamin B12.
– Although many people (including physicians) believe that PPIs will reduce the risk of getting esophageal cancer, recent research has found that long term use of PPIs may actually increase the risk of developing cancer of the esophagus.
– People may become “addicted” to PPIs. This is because long term use lead to a problem called “rebound hyperacidity,” which essentially means that when the drug is stopped, the heartburn comes raging back… stronger than it ever was before.
– Taking PPIs does nothing to treat the underlying causes of heartburn. Feeling better temporarily often leads people to ignore these underlying factors, including obesity, and makes them less likely to makes changes to their diet and physical activity regimens.
My job at UpWellness is to help you understand that medicine is not just pills… and in the case of heartburn and acid reflux, there are many non-pharmaceutical options that can help. The list below includes a wide range of safe and effective “medicines” that I have successfully used to treat even the worst case of heartburn in my patients for many years.
Weight loss: I know, it’s easier said than done but losing even 10 lbs can make a big difference in acid reflux.
Eat less and chew more. Slow it down. Give your stomach a break.
Elevate the head of your bed 4-6 inches. Reflux is more likely when you are lying down… and even a gentle slope to your bed can significantly improve nighttime reflux symptoms
Loosen your belt. Tight fitting waists can increase reflux symptoms by squeezing the abdomen.
Minimize alcohol and chocolate. Both alcohol and chocolate can decrease the tone in the muscular valve at the top of the stomach.
Try ACV. Many people report improvements in reflux by drinking a tablespoon of apple cider vinegar diluted in water before meals.
Try DGL: This is an herbal extract made from the licorice plant that works remarkable well to soothe the burn. It works best in a tablet form. Chew and swallow 1-2 tablets before meals and as needed for heartburn.
Digestive enzymes: This class of dietary supplements can help your stomach get its job of digesting food done more quickly, thereby reducing the risk of acid reflux after meals.
Melatonin: A supplement that is most famous for helping with sleep has also been shown to help people with nighttime acid reflux. Most of the research has used 5-6 mg before bed.
PPIs are a grossly over-prescribed class of medication… I hope this helps you understand the risks associated with these drugs, and helps you soothe the burn without them.
– Dr. Joshua Levitt